Alert archive / California / Small Craft Advisories in 2025

Small Craft Advisory 8, NWS Eureka, CA

January 24, 2025

NWS Eureka, CA issued this small craft advisory at Jan 24, 2025, 9:07 AM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 24, 2025, 9:07 AM PST (17:07 UTC)
Expired
Jan 24, 2025, 3:00 PM PST
In force
6 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

403 
WHUS76 KEKA 241707
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
907 AM PST Fri Jan 24 2025

PZZ475-250115-
/O.EXT.KEKA.GL.W.0003.250124T1707Z-250126T0300Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
907 AM PST Fri Jan 24 2025

...GALE WARNING NOW IN EFFECT UNTIL 7 PM PST SATURDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  12 to 17 feet.

* WHERE...Cape Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 7 PM PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ450-250115-
/O.NEW.KEKA.SC.Y.0008.250124T1707Z-250124T2300Z/
/O.CON.KEKA.GL.W.0003.250124T2300Z-250125T0800Z/
Pt St George to Cape Mendocino out 10 nm-
907 AM PST Fri Jan 24 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
MIDNIGHT PST TONIGHT...

* WHAT...For the Gale Warning, north winds 25 to 35 kt with 
  gusts up to 40 kt and seas 8 to 13 feet expected. For the 
  Small Craft Advisory, north winds 20 to 30 kt with gusts up to 
  40 kt and seas 7 to 9 feet.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...For the Gale Warning, from 3 PM this afternoon to 
  midnight PST tonight. For the Small Craft Advisory, until 3 PM 
  PST this afternoon.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-250115-
/O.CON.KEKA.GL.W.0003.000000T0000Z-250126T0300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
907 AM PST Fri Jan 24 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST SATURDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  11 to 16 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm.

* WHEN...Until 7 PM PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-250115-
/O.CON.KEKA.SC.Y.0007.250124T2300Z-250126T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
907 AM PST Fri Jan 24 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 7 PM PST SATURDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  7 to 12 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...From 3 PM this afternoon to 7 PM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
222 
WHUS76 KEKA 242238
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
238 PM PST Fri Jan 24 2025

PZZ450-250645-
/O.EXP.KEKA.SC.Y.0008.000000T0000Z-250124T2300Z/
/O.CON.KEKA.GL.W.0003.250124T2300Z-250125T0800Z/
Pt St George to Cape Mendocino out 10 nm-
238 PM PST Fri Jan 24 2025

...GALE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT PST TONIGHT...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt and seas 
  10 to 14 feet expected.

* WHERE...Pt St George to Cape Mendocino out 10 nm.

* WHEN...Until midnight PST tonight.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ470-475-250645-
/O.CON.KEKA.GL.W.0003.000000T0000Z-250126T0300Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
238 PM PST Fri Jan 24 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 7 PM PST SATURDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 40 kt and seas 
  12 to 17 feet.

* WHERE...Pt St George to Cape Mendocino 10 to 60 nm and Cape 
  Mendocino to Pt Arena 10 to 60 nm.

* WHEN...Until 7 PM PST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

PZZ455-250645-
/O.CON.KEKA.SC.Y.0007.250124T2300Z-250126T0300Z/
Cape Mendocino to Pt Arena out 10 nm-
238 PM PST Fri Jan 24 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST
SATURDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 40 kt and seas 
  8 to 13 feet expected.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 7 PM PST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Jan 24, 3:45 AM PST, 5 hours 22 minutes earlier.

Area forecast discussion, Jan 24, 3:45 AM PST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
345 AM PST Fri Jan 24 2025

.SYNOPSIS...Gusty northerly winds expected for coastal areas
today and again Saturday. Strong northeast winds expected over
the interior mountains and Lake County tonight through this
weekend. Otherwise, mostly dry weather with cold nights and
mornings is expected this weekend. A few light rain and light
snow showers will be possible for Lake and southern Mendocino
Counties on Saturday. Widespread rain with snow in mountains is
likely toward the latter portion of next week.

&&

.DISCUSSION...A broad upper-level ridging continue promoting
quiet weather conditions over the West Coast through today. Latest
satellite imagery depicts high level moisture around the periphery
of the ridge, with a narrow area of cirrus spreading across the
northern portion of the forecast area. An inside slider shortwave
trough will approaches from the north tonight and move in on
Friday. This will likely lead to a shallow moist air and high
boundary layer humidity tonight as an associated surface frontal
boundary moves in. The potential of low clouds and fog will
increase along the Nort Coast and adjacent river valleys into
Friday morning. Low temperature are forecast to be in the mid 30's
to low 40's for the lower elevations, and mid to upper 40's over
the higher terrain.

The transient shortwave trough will continue to drive southward
on Friday, before evolve into a closed low over Northern/Central
California Saturday into Sunday. This cold core aloft will promote
exceptionally dry airmass across the forecast area this weekend,
with no rain expected.

Surface ridging will quickly spring back up offshore on Friday,
resulting in a tighter pressure gradient for coastal areas.
Northerly winds are forecast to increase over the coastal
headlands and exposed ridges. Overall, this northerly wind surge
does not look very strong with very minimal impacts except over
the coastal waters and coastal headland where isolated gusts
greater than 45 mph are possible (35-80% chance), especially over
the exposed terrain in Cape Mendocino. Lower elevations along the
coast most likely in the 20-30 mph range based on the NBM
probabilistic guidance.

Winds will shift to E-NE across the interior Friday evening. Once
the cold core aloft heads southward on Saturday, northeasterly
winds are expected to ramp up over the higher terrain and over
southern Lake county. Strong NE winds may mix down to Lake level
into the day on Sunday. NBM probability of 24 hr max wind gusts
greater than 40 mph indicates there is a 50-60% chance for lowest
elevations as Clearlake and Middleton on Saturday.

Now the airmass does not look exceptionally cold for January. It
will be exceptionally dry over the weekend into early next week
and depending how quickly winds decouple, we will likely have cold
weather impacts and freezing or subfreezing temps again.

.EXTENDED DISCUSSION...NBM indicates increasing probabilities
for precipitation late next week. WPC QPF looks reasonable.

&&

.AVIATION...A dry cold front moved across the area overnight.
Mostly high cirrus clouds have occurred, but some coastal low
clouds and fog formed mostly in the Eel delta and around Eureka.
Coastal low clouds also formed along the Mendo coast, but have
been rapidly dissipating. More significantly, northerly surface
winds will be revving up over Del Norte and Humboldt counties
Friday afternoon as the pressure gradient tightens. Above ground N
to NE winds will increase by late day into the evening and once
gusty surface northerlies decouple...there will be an increasing
risk for low level wind shear over coastal areas, particularly at
forecast terminal KCEC. DB/TA

&&

.MARINE...No major changes. Previous discussion follows.
Northerly winds winds remain relatively light this afternoon,
around 5 to 15 kt, while the strongest winds move well offshore.
Another long period wave is filling in this afternoon, with models
show it peaking around 5 ft at 15 seconds on Friday.

A more significant wind event is expected Friday and Saturday.
Northerly winds are expected to start increasing tonight and
continue to strengthen through Friday. Gale Force gusts are likely
by sunrise Friday morning around 50 to 60 NM off Pt St George. These
are expected to quickly spread closer to the coast and farther south
through the morning and into the afternoon. A burst of Gale Force
gusts are expected to sweep across the inner waters from Pt. Saint
George to Cape Mendocino Friday afternoon, and have issued a Gale
Warning for the northern inners in response. These stronger winds on
Friday and Saturday will add 10 to 15 ft steep waves to the sea
state. The models are coming into better agreement that these winds
and locally generated seas will diminish Sunday afternoon and
evening. The Gale Warning for the outer waters and small craft
advisory for the southern inner waters continue unchanged with the
afternoon update.

Sunday winds are expected to remain in the 15 to 25 kt range and
slowly diminish through the day with lighter winds expected next
week. A small swell of 4 to 5 feet at 15 seconds is expected to
linger as well, with seas then possibly dropping below 5 ft by
midweek next week. TRN/TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Cold Weather Advisory from 1 AM to 9 AM PST Saturday for
     Caz107-103-104-109-112-113-115.

     Wind Advisory from 10 PM this evening to 10 AM PST Sunday
     for CAZ102-105-107-108-111-114-115.

     Cold Weather Advisory from midnight tonight to 9 AM PST
     Saturday for CAZ102-105>108-110-111-114.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning from 3 PM this afternoon to midnight PST
     tonight for PZZ450.

     Small Craft Advisory from 3 PM this afternoon to 7 PM PST
     Saturday for PZZ455.

     Gale Warning from 9 AM this morning to 7 PM PST Saturday
     for PZZ470.

     Gale Warning from 3 PM this afternoon to 7 PM PST Saturday
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 24, 2:43 AM PSTCold Weather AdvisoryEKADel Norte, Humboldt, Lake, Mendocino, Trinity30 hr
Jan 24, 2:43 AM PSTWind AdvisoryEKADel Norte, Humboldt, Lake, Mendocino, Trinity53 hr

Nearby

Small Craft Advisories in California, 2025Every small craft advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.